Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

August 23, 2016Atchison County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 23, 2016, 4:24 PM CDT for Atchison County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 4:24 PM CDT (21:24 UTC)
Expired
Aug 23, 2016, 5:00 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO

County Atchison County, MO

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS83 KEAX 232124
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT TUE AUG 23 2016
 
MOZ001-232200-
ATCHISON MO-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 500
PM CDT...

AT 424 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR PERU...OR 17 MILES WEST OF TARKIO...MOVING NORTH AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK PORT...WATSON AND PHELPS CITY. 

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 112 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9577 4058 9546 4032 9562 4033 9564
      4035 9562 4041 9566 4046 9564 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2124Z 198DEG 24KT 4042 9571 

$$

MELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:59 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 23, 3:59 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
359 PM CDT TUE AUG 23 2016

.Discussion...
Issued at 304 PM CDT TUE AUG 23 2016

So far, other than some showers and a few isolated thunderstorms that
popped up throughout the first portion of the day, the weather has
thus far been relatively quiet. However, there is continued
anticipation of convection amping up as the night progresses.
Currently looking at the potential for two main rounds of storms this
evening into the overnight hours. The first would be this afternoon
into the evening hours, thanks to the combination of some
destabilization plus an increasing LLJ, although lapse rates have
been paltry. This LLJ will continue to intensify as the night
continues, opening up the door for round two of storms to occur
around midnight through as late as the pre-dawn hours. Of particular
note, all of the models seem to be struggling resolving what's going
on and what's to occur so haven't been able to hone in on one
particular model. As for the primary threats, wind would be at the
top of the list should storms go severe, although hail and a brief
spin-up aren't out of the question.

Another severe weather threat exists for late tomorrow as a frontal
boundary approaches from the north and west. Increasing shear values
with a potentially even more unstable airmass ahead of the front
yields a bit more of a concern for the severe potential tomorrow. The
limiting factor would be the timing as model runs have been slowing
down the front's progression. Primary hazard looks to again be gusty
to perhaps damaging winds but there is the added threat of moderate
to locally heavy rainfall creating a localized flood threat,
particularly if storms train over the same areas and where flash
flood guidance might be lower.

For the remainder of the forecast period, couldn't feasibly remove
PoPs from any period as the region remains locked in an unsettled
pattern. The aforementioned frontal boundary stalls out across
central to southern MO Thursday before washing out on Friday. With
ample moisture flowing in under southerly to southwesterly flow into
the weekend and the forecast area sitting on the periphery of ridging
to the east, the door is left open for multiple days of convection
chances for the forecast area, although not everyone will of course
see rain everyday. Temperatures generally speaking will remain near
or slightly below normal for this time of year, especially under any
sort of cloud cover that may limit daytime heating. Wednesday looks
to be the warmest day of week for the southern two-thirds of the
forecast area with these locations sitting within the warm sector
ahead of the front.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1240 PM CDT TUE AUG 23 2016

Challenging forecast for this TAF period given that the area could
see two rounds of storms tonight, in addition to impacts caused by
lowered ceilings and gusty winds outside of storm activity. Some
storms may have the potential to become strong to severe with gusty
winds as the primary hazard, although cannot rule out a tornadic
threat. The first round is mentioned in this TAF issuance with the
TEMPO group at all four terminals but the second round will need to
be evaluated and potentially added for the next TAF issuance.
Currently, the second round appears to occur around midnight through
about 4am, give or take an hour on either end. As mentioned, lowered
ceilings persisting throughout much of the TAF period at the
terminals, plus breezy conditions this afternoon will be impactful to
aviation interests.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...lg
Aviation...lg
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE AUG 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE
 WEATHER WITH THE STORMS TODAY AND TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 WEDNESDAY...LASTING INTO WEDNESDAY NIGHT. THE THREAT OF SEVERE
 WEATHER WILL ACCOMPANY STORMS AGAIN WEDNESDAY...WITH ANOTHER ROUND
 OF STORMS POSSIBLE THIS WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 23, 4:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT TUE AUG 23 2016

MOZ001-232200-
ATCHISON MO-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 500
PM CDT...

AT 424 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR PERU...OR 17 MILES WEST OF TARKIO...MOVING NORTH AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK PORT...WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 112 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9577 4058 9546 4032 9562 4033 9564
      4035 9562 4041 9566 4046 9564 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2124Z 198DEG 24KT 4042 9571

MELL

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.